Alert archive / Mississippi / Tornado Warnings in 2008

Tornado Warning 41, NWS New Orleans, LA

March 19, 2008Wilkinson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Mar 19, 2008, 2:05 AM CDT for Wilkinson County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2008, 2:05 AM CDT (07:05 UTC)
Expired
Mar 19, 2008, 2:30 AM CDT
In force
25 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

County Wilkinson County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 10:51 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 7.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2008-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2008-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 301 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 190705
TORLIX
MSC157-190730-
/O.NEW.KLIX.TO.W.0041.080319T0705Z-080319T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
205 AM CDT WED MAR 19 2008

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  WILKINSON COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 230 AM CDT

* AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 11 MILES
  SOUTHWEST OF WOODVILLE...MOVING NORTHEAST AT 60 MPH.

* THE TORNADO WILL BE NEAR...
  WOODVILLE BY 210 AM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

LAT...LON 3136 9118 3137 9115 3133 9109 3128 9108
      3099 9129 3100 9151 3101 9153 3139 9129
      3139 9122
TIME...MOT...LOC 0705Z 210DEG 53KT 3104 9138

$$

24

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Mar 18, 3:36 PM CDT, 10 hours 29 minutes earlier.

Area forecast discussion, Mar 18, 3:36 PM CDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
336 PM CDT TUE MAR 18 2008

.SYNOPSIS...
UPPER LOW MOVING OUT OF NORTHERN MEXICO INTO SOUTHWEST TEXAS.
SURFACE LOW JUST NORTH OF SAN ANTONIO AT 2 PM. FRONT THEN RUNS
NORTHEAST TO TEXARKANA AND PADUCAH. DEWPOINTS OVER OUR AREA
CURRENTLY IN THE MID AND UPPER 60S. CLOUD COVER HAS HELD TEMPS IN
THE MID 70S ALONG THE NORTHSHORE AND OVER THE MISSISSIPPI COAST
WITH UPPER 70S TO MID 80S ELSEWHERE. WINDS ARE BORDERLINE FOR THE
WIND ADVISORY IN MOST AREAS...BUT GRADIENT TIGHTENS TO OUR WEST.
&&

.SHORT TERM...
OBVIOUS MAIN FORECAST ISSUES ARE IN THE FIRST 24 HOURS OF THE
FORECAST. LCH 18Z SOUNDING SHOWING LIFTED INDEX AROUND -4 AND CAPE
OF 1600. CAP IS SLIGHTLY WEAKER THAN 6 HOURS PRIOR...AND APPEARS
TO BE JUST ABOVE 700 MB. COOLING BETWEEN 600 AND 700 MB DURING THE
EVENING SHOULD ALLOW THE CAP TO ERODE. THERE APPEARS TO BE ONLY A
3 TO 6 HOUR WINDOW FOR CONVECTION TO OCCUR ALONG THE FRONT. A
SQUALL LINE WITH DAMAGING WINDS WILL BE THE MAIN MODE OF
CONVECTION...ALTHOUGH ISOLATED TORNADO PRODUCING SUPERCELLS AHEAD
OF THE LINE ARE POSSIBLE WITH HELICITIES AROUND 600. TEMPS AT 500
MB AROUND -8...SO HAIL NOT QUITE AS MUCH OF A THREAT. THIS LINE
SHOULD BE A QUICK MOVER ACROSS THE AREA AS THE UPPER JET LIFTS
OUT...SO MOST AREAS SHOULD SEE ROUGHLY AN INCH OF RAIN. EXPECT
LINE TO TRAVERSE OUR AREA BETWEEN 03Z AND 12Z. WILL GO WITH
CATEGORICAL POPS TONIGHT AREAWIDE. WILL HOLD LIKELY POPS ACROSS
EXTREME EASTERN SECTIONS IN THE MORNING...AND ALL LAND AREAS
SHOULD BE DRY BY 18Z.

AS LOW NEARS...AND GRADIENT TIGHTENS...WIND ADVISORY CRITERIA WILL
BE MET IN MOST AREAS. CURRENTLY...POST FRONTAL WINDS ARE BELOW
ADVISORY CRITERIA...SO WILL NOT CHANGE EXPIRATION TIME ON ADVISORY.

ONCE UPPER TROF CLEARS THE AREA TOMORROW...FLOW BECOMES
ZONAL...AND WEATHER WILL QUIET DOWN FOR THE REMAINDER OF THE
WORKWEEK.

TEMPERATURES...LOWS TONIGHT WILL DEPEND ON EXACT POSITION OF FRONT
AT 12Z...ANY LOCATIONS AHEAD OF FRONT WILL BE NO COOLER THAN UPPER
60S...BEHIND THE FRONT CLOSER TO 60. WILL GO WITH FRONT BEING
THROUGH ALL BUT GULFPORT AT 12Z. BOUNDARY LAYER COOLING INDICATES
HIGHS IN THE MID 60S FOR WEDNESDAY...AND A COUPLE DEGREES WARMER
THAN THAT FOR THURSDAY. ADD A COUPLE MORE FOR FRIDAY...WITH HIGHS
IN THE LOWER OR MIDDLE 70S. DRIER AIR WILL MAKE FOR COOLER
MORNINGS THURSDAY AND FRIDAY WITH LOWS MAINLY IN THE 40S.
&&

.LONG TERM...
HOLIDAY WEEKEND TO BE RATHER QUIET. MEDIUM RANGE MODELS HAVE BEEN
WAFFLING BACK AND FORTH ON A NORTHERN STREAM SYSTEM ON SUNDAY. IF
ANY PRECIPITATION OCCURS...IT SHOULD BE ON SUNDAY...AND RATHER
LIGHT. WILL GO WITH 20 POPS FOR SUNDAY DAYTIME HOURS IN CONCERT
WITH OUR NEIGHBORS. REMAINDER OF EXTENDED IS DRY WITH TEMPERATURES
FAIRLY CLOSE TO SEASONAL NORMS.
&&

.AVIATION...
THROUGH THE EVENING HOURS...MOST TERMINALS WILL HAVE VFR
CONDITIONS...ALTHOUGH SCATTERED MVFR CEILINGS ARE POSSIBLE. WIND
GUSTS TO 30 KNOTS LIKELY THROUGH THE EVENING. CONVECTION WILL MOVE
THROUGH THE AREA MAINLY AFTER MIDNIGHT...BTR NEAR 06Z...MCB
07Z...MSY 08-09Z...AND GPT 10-11Z. THIS WILL BRING IFR CIGS...AND
BRIEF LIFR VSBYS IN HEAVY RAIN...ALONG WITH WIND GUSTS TO 45 TO 50
KNOTS POSSIBLE. AFTER FRONTAL PASSAGE...EXPECT MVFR CEILINGS
THROUGH THE MORNING HOURS.
&&

.MARINE...
WILL CONTINUE WITH GALE WARNING OVERNIGHT FOR COASTAL WATERS. MOST
AREAS OF OUR COASTAL WATERS NOT CURRENTLY SEEING GALES...BUT HIGH
ISLAND SEEING 35G40 KNOTS AT 100 FEET. REDUCING TO SURFACE...PROBABLY
SEEING SUSTAINED NEAR OR JUST BELOW 30 KNOTS AT PRESENT WITH GUSTS
TO GALE FORCE OVER WESTERN WATERS. AS SYSTEM APPROACHES...GALES
ARE LIKELY. AFTER FRONTAL PASSAGE WINDS WILL DROP INTO THE
ADVISORY RANGE...AND WE HAVE EXTENDED SMALL CRAFT ADVISORY TILL
12Z THURSDAY. WINDS OVER TIDAL LAKES SHOULD DROP BELOW ADVISORY
FAIRLY QUICK IN THE MORNING...SO TONIGHTS SMALL CRAFT ADVISORY
THERE WILL BE DROPPED AT 12Z.

CURRENT TIDES RUNNING ABOUT 1 FOOT ABOVE NORMAL...SO CURRENT
FORECASTS OF 1 TO 2 FEET ABOVE NORMAL TONIGHT LOOKS GOOD. AFTER
FRONTAL PASSAGE...WINDS SHIFT TO WEST TO NORTHWEST...WHICH SHOULD
ALLEVIATE ANY MINOR COASTAL FLOODING ISSUES. COASTAL FLOOD
STATEMENT WILL BE REISSUED.
&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  64  42  70 /  90  20   0   0
BTR  58  66  44  70 /  90  20   0   0
MSY  61  69  48  67 /  90  40   0   0
GPT  60  68  45  68 /  90  60   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...ORLEANS...POINTE COUPEE...ST.
     CHARLES...ST. HELENA...ST. JAMES...ST. JOHN THE
     BAPTIST...ST. TAMMANY...TANGIPAHOA...UPPER
     JEFFERSON...UPPER LAFOURCHE...UPPER PLAQUEMINES...UPPER ST.
     BERNARD...UPPER TERREBONNE...WASHINGTON...WEST BATON
     ROUGE...AND WEST FELICIANA.

GM...SMALL CRAFT ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: AND LAKE PONTCHARTRAIN AND LAKE MAUREPAS.

     GALE WARNING UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

     SMALL CRAFT ADVISORY FROM 7 AM WEDNESDAY TO 7 AM THURSDAY FOR
     THE FOLLOWING ZONES: COASTAL WATERS FROM PASCAGOULA MS TO
     THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60
     NM...COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST
     PASS OF THE MISSISSIPPI RIVER OUT 20 NM...COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA FROM 20 TO 60 NM...AND COASTAL WATERS
     FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER
     ATCHAFALAYA RIVER LA OUT 20 NM.

MS...WIND ADVISORY UNTIL 7 AM WEDNESDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

&&

35/11
Hazardous weather outlook, Mar 18, 3:49 PM CDT, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
349 PM CDT TUE MAR 18 2008

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-192100-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
349 PM CDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TONIGHT
A VERY STRONG AREA OF LOW PRESSURE CURRENTLY OVER TEXAS WILL
CONTINUE TO GAIN STRENGTH AND THEN MOVE THROUGH THE LOWER
MISSISSIPPI VALLEY TONIGHT. THIS STRONG AREA OF LOW PRESSURE
WILL DRIVE A COLD FRONT THROUGH THE AREA. ATMOSPHERIC CONDITIONS
ARE SUPPORTIVE OF SEVERE THUNDERSTORM DEVELOPMENT TONIGHT ALONG
AND AHEAD OF THE FRONTAL BOUNDARY. AS A RESULT...A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS THE REGION. THE MAIN THREAT
FROM THESE THUNDERSTORMS LOOKS TO BE STRONG DAMAGING WINDS.

OVER LAND AREAS...STRONG SOUTHERLY WINDS OF 25 TO 30 MPH...WITH
GUSTS TO AROUND 40 MPH ARE EXPECTED TONIGHT ACROSS THE ENTIRE
AREA. A WIND ADVISORY IS IN EFFECT THROUGH 7 AM WEDNESDAY DUE TO
THESE WINDS.

A SMALL CRAFT ADVISORY WILL REMAIN IN EFFECT FOR LAKES PONTCHARTRAIN
AND MAUREPAS THROUGH TONIGHT FOR WINDS OF 25 TO 30 KNOTS. A GALE
WARNING IS IN EFFECT FOR THE GULF COASTAL WATERS THROUGH TONIGHT.
WINDS OF 30 TO 35 KNOTS AND SEAS OF 10 TO 15 FEET ARE EXPECTED.

TIDES ARE EXPECTED TO RISE TO AS HIGH AS 2 FEET ABOVE NORMAL THIS
AFTERNOON AND TONIGHT. THIS WILL RESULT IN MINOR FLOODING OF
COASTAL AREAS OUTSIDE THE LEVEE PROTECTION SYSTEM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SMALL CRAFT ADVISORY WILL BE IN EFFECT FOR THE COASTAL WATERS
WEDNESDAY AND WEDNESDAY NIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED TONIGHT INTO EARLY WEDNESDAY.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 12:02 AM CDTCoastal Flood WarningLIX3 hr
Mar 19, 1:35 AM CDTTornado WarningLIXWilkinson25 min
Mar 19, 4:04 AM CDTCoastal Flood WarningLIX6 hr

Nearby

Tornado Warnings in Mississippi, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.